SMITH & NEPHEW, INC. OXINIUM FEM HD 12/14 28MM +0; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Back to Search Results |
| Catalog Number |
71342800 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Discomfort (2330); Joint Dislocation (2374)
| Date of Event |
06/30/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after a thr surgery had been performed on (b)(6) 2015 in which one (1) r3 3 hole acet shell 46mm, one (1) r3 0 deg xlpe acet lnr 28mm x 46mm, one (1) sl-plus standard size 3, one (1) oxinium fem hd 12/14 28mm +0, and one (1) ref spher head screw 30mm were implanted the patient experienced a feeling of wrongness and dislocation.This adverse event was treated by a revision surgery on (b)(6) 2025, in which one (1) oxinium fem hd 12/14 28mm +0 and one (1) r3 0 deg xlpe acet lnr 28mm x 46mm were explanted and replaced with implants of the same type.Current health status of patient is unknown.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication reported that includes reference to the use of a smith+nephew product without evidence about a specific product problem.The reported complication relates to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the reported event was analyzed.Although the involvement of all the devices was reported, the relationship with the investigated failure was directly associated to the femoral head and liner.Therefore, no investigation is deemed for the other devices.The associated devices were returned and evaluated.A visual inspection of the returned devices finds the liner significantly discolored.The femoral head is damaged on the surface, possibly from the removal process.A review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the femoral head, a review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.For the liner, a review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for total hip systems revealed that dislocation has been identified in warnings and precautions, that may result from improper selection of the neck length and cup, stem positioning, muscle looseness and/or mispositioning of components.Also, in adverse events in primary and revision surgery, states that implant loosening, particularly of smaller sized or high offset implants, is more likely to occur in patients who are young, physically active, and/or heavy, which may lead to implant failure and revision surgery.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include injury, patient condition, abnormal loading of limb or lifetime of the device.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.